Iowa, 2022Damaging Winds in Iowa, July 5, 2022
July 5, 2022 · NWS FSD · 8 events in 4 counties and zones
A cluster of thunderstorms developed across eastern Montana and the western Dakotas during the morning hours. These storms organized and turned southeastward, feeding on rich inflow of post-frontal air with up to 3000 J/kg of MLCAPE and over 1000 J/kg of DCAPE.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- Crop damage
- $326,000
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cluster of thunderstorms developed across eastern Montana and the western Dakotas during the morning hours. These storms organized and turned southeastward, feeding on rich inflow of post-frontal air with up to 3000 J/kg of MLCAPE and over 1000 J/kg of DCAPE. Along with strong storm-relative shear, parameters favored development of a strong cold pool and balanced mesocyclone, which spread southeast with the cluster and developed a strong and long-duration severe wind event which traversed South Dakota, southwest Minnesota, extreme northeast Nebraska, and northwest Iowa during the afternoon and early evening. The storm was classified as a derecho, and featured numerous wind gusts from 70 to 100 mph and considerable damage to trees, crops, powerlines, and structures along its path.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jul 5, 1:36 PM CST, 2 hours 8 minutes earlier.
Area forecast discussion, Jul 5, 1:36 PM CST, 2 hours 8 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
236 PM CDT Tue Jul 5 2022
.SHORT TERM...(This Evening through Wednesday)
Issued at 236 PM CDT Tue Jul 5 2022
Boisterous linear system moving through southeast SD this afternoon
will continue to press southeast into the early evening. Some spotty
advection into the west edge of this instability may allow for
scattered thunderstorms to continue into the night, although any
severe threat would be much more limited with any activity after
roughly 2z. This line of storms will likely also push instability
south of the area which should greatly limit thunderstorm potential
on Wednesday as well as the severe threat so lowered the chances on
Wednesday and Wednesday night, especially north of Interstate 90.
Lows tonight will mainly be upper 60s with highs on Wednesday in the
80s.
.LONG TERM...(Wednesday Night through Tuesday)
Issued at 236 PM CDT Tue Jul 5 2022
Wednesday night into Thursday will see continued chances for
thunderstorms but the better chances will likely be south of the
area. With weak waves moving through and south of the area Wednesday
into Thursday this should further reinforce more stable air,
suppressing the unstable air southward. Lows in the upper 60s and
highs in the 80s.
This busy pattern continues Thursday night into Saturday but there
may still be a tendency for the activity to remain south and west of
the area. For now only expecting isolated to scattered
thunderstorms. Temperatures will warm a bit Friday into Saturday,
with highs Friday in the 80s, then 80s again Saturday but a few 90s
from the James Valley west.
A slightly stronger piece of energy rotates through to the north of
the area on Sunday which will bring another chance for storms Sunday
and Sunday night. Once this system moves through Monday and Tuesday
will likely see decreased chances for thunderstorms and continued
seasonally warm temperatures.
&&
.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1155 AM CDT Tue Jul 5 2022
A line of strong to severe storms will move through the area this
afternoon into the early evening. Wind gusts of 70 to 90 mph will
be possible with this line. MVFR and IFR conditions are likely
within the stronger storms. The chance for thunderstorms will
linger past sunset into tonight with lower confidence on
convective chances tomorrow morning. There may be some MVFR and
IFR conditions in stratus and fog with the better chances in
southwest MN later tonight.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Heat Advisory until 8 PM CDT this evening for SDZ065>071.
MN...NONE.
IA...Heat Advisory until 8 PM CDT this evening for IAZ012>014-020>022-
031-032.
NE...Heat Advisory until 8 PM CDT this evening for NEZ013-014.
&&
SHORT TERM...08
LONG TERM...08
AVIATION...08Hazardous weather outlook, Jul 5, 3:57 AM CST, 11 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
457 AM CDT Tue Jul 5 2022
IAZ001>003-MNZ071-072-080-081-089-090-097-098-SDZ038>040-050-052>064-
061000-
Lyon-Osceola-Dickinson-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn-
Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-Minnehaha-
Charles Mix-Douglas-
457 AM CDT Tue Jul 5 2022
This Hazardous Weather Outlook is for northwest Iowa, southwest
Minnesota, central South Dakota, east central South Dakota, south
central South Dakota and southeast South Dakota.
.DAY ONE...Today and tonight.
Another hot and humid day is forecast to prevail today, as heat
indices rise into the 90s. Could even see a few locations approach
100 degrees. In addition to this, expect showers and storms this
afternoon and evening.
Storms that become strong to severe may be capable of producing
damaging winds up to 75 mph and hail up to 2 inches in diameter.
These storms may also be capable of producing 2 to 4 inches of
rain in short period of time, which may result in localized areas
of flash flooding, especially across urban areas.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Another round of storms may be possible Wednesday, though chances
remain largely conditional on how the activity from late Tuesday
evolves. Therefore, we encourage you to continue monitoring the
forecast for the latest updates.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely be needed from noon to 9 pm today.
IAZ012>014-020>022-031-032-NEZ013-014-SDZ065>071-061000-
Sioux-O'Brien-Clay-Plymouth-Cherokee-Buena Vista-Woodbury-Ida-Dixon-
Dakota-Hutchinson-Turner-Lincoln-Bon Homme-Yankton-Union-
457 AM CDT Tue Jul 5 2022
This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, northeast Nebraska and southeast South Dakota.
.DAY ONE...Today and tonight.
Another hot and humid day is forecast to prevail today, as heat
indices rise into the 90s to lower 100s. In addition to this, expect
showers and storms this afternoon and evening.
Storms that become strong to severe may be capable of producing
damaging winds up to 75 mph and hail up to 2 inches in diameter.
These storms may also be capable of producing 2 to 4 inches of
rain in short period of time, which may result in localized areas
of flash flooding, especially across urban areas.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Another round of storms may be possible Wednesday, though chances
remain largely conditional on how the activity from late Tuesday
evolves. Therefore, we encourage you to continue monitoring the
forecast for the latest updates.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely be needed from noon to 9 pm today.
In the hours before
Local storm report, Jul 5, 2:48 PM CST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
348 PM CDT TUE JUL 5 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0328 PM TSTM WND GST 2 WSW GAYVILLE 42.88N 97.22W
07/05/2022 M65 MPH YANKTON SD MESONET
MESONET STATION 197 SD RWIS GAYVILLE.
&&
SSTLocal storm report, Jul 5, 2:57 PM CST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
357 PM CDT TUE JUL 5 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0353 PM TSTM WND GST WALL LAKE 43.53N 96.96W
07/05/2022 E85 MPH MINNEHAHA SD NWS EMPLOYEE
AN NWS EMPLOYEE REPORTED 85-90 MPH WINDS
NEAR THE WALL LAKE AREA.
&&
IGLocal storm report, Jul 5, 3:03 PM CST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
403 PM CDT TUE JUL 5 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 PM TSTM WND GST 2 NE YANKTON 42.92N 97.37W
07/05/2022 M59 MPH YANKTON SD AWOS
AWOS STATION KYKN YANKTON MUNICIPAL AIRPORT.
&&
SSTLocal storm report, Jul 5, 3:07 PM CST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
407 PM CDT TUE JUL 5 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0359 PM HAIL 1 E LAKE WILSON 43.99N 95.93W
07/05/2022 E2.75 INCH MURRAY MN LAW ENFORCEMENT
GOLF BALL TO BASEBALL SIZE HAIL.
&&
SSTLocal storm report, Jul 5, 3:22 PM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
422 PM CDT TUE JUL 5 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0335 PM HAIL 4 SW SIOUX FALLS 43.50N 96.78W
07/05/2022 M1.00 INCH LINCOLN SD PUBLIC
&&
IGLocal storm report, Jul 5, 3:24 PM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
424 PM CDT TUE JUL 5 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0403 PM TSTM WND GST 5 SSW WORTHING 43.26N 96.80W
07/05/2022 M60 MPH LINCOLN SD MESONET
MESONET STATION 176 SD RWIS DAVIS.
&&
SSTThunderstorm Wind, O'Brien
- When
- July 5, 3:44 PM CST to 3:54 PM CST
- Where
- O'Brien County, Sheldon
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Social Media
- Coordinates
- 43.180, -95.870
Multiple tree limbs were downed by thunderstorm winds in Sheldon.
Thunderstorm Wind, Woodbury
- When
- July 5, 3:49 PM CST to 3:52 PM CST
- Where
- Woodbury County, 1.38 mi S of (Sux)sioux City Arpt
- Measured
- 51 kt (59 mph) measured gust
- Crop damage
- $80,000
- Reported by
- ASOS
- Coordinates
- 42.380, -96.380
A thunderstorm wind gust of 59 mph was measured by Automated Surface Observing System site KSUX 2 miles west of Sergeant Bluff. Crop damage is an estimate from insured losses. Information provided by the United States Department of Agriculture.
Thunderstorm Wind, O'Brien
- When
- July 5, 3:51 PM CST to 4:00 PM CST
- Where
- O'Brien County, 0.5 mi E of Sanborn
- Measured
- 78 kt (90 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Public
- Coordinates
- 43.180, -95.660
Thunderstorm winds snapped numerous power poles, and downed a 3 foot diameter tree as well as many 2 to 4 inch diameter branches. Power was knocked out for several hours when falling tree limbs took down powerlines.
Thunderstorm Wind, O'Brien
- When
- July 5, 3:59 PM CST to 4:03 PM CST
- Where
- O'Brien County, 4.59 mi W of Hartley
- Measured
- 69 kt (79 mph) measured gust
- Crop damage
- $230,000
- Reported by
- Public
- Coordinates
- 43.170, -95.570
A thunderstorm wind gust of 79 mph was measured by personal weather station KIAHARTL8 5 miles west of Hartley. Crop damage is an estimate from insured losses. Information provided by the United States Department of Agriculture.
Thunderstorm Wind, O'Brien
- When
- July 5, 4:05 PM CST to 4:15 PM CST
- Where
- O'Brien County, 0.43 mi ENE of Sutherland
- Measured
- 78 kt (90 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 42.972, -95.492
Thunderstorms winds snapped a 150 foot tree in Sutherland - at the time the largest tree in O'Brien County. Limbs which fell on powerlines resulted in up to 5 hours without power.
Thunderstorm Wind, Lyon
- When
- July 5, 4:30 PM CST to 4:45 PM CST
- Where
- Lyon County, 3.15 mi NNE of Edna
- Measured
- 56 kt (64 mph) measured gust
- Crop damage
- $16,000
- Reported by
- Public
- Coordinates
- 43.440, -96.050
A peak thunderstorm wind gust of 64 mph was measured by personal weather station KIAROCKR18 6 miles east of Rock Rapids. Crop damage is an estimate from insured losses. Information provided by the United States Department of Agriculture.
Thunderstorm Wind, Lyon
- When
- July 5, 4:32 PM CST to 4:42 PM CST
- Where
- Lyon County, George
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Social Media
- Coordinates
- 43.350, -96.000
Multiple trees and power lines downed by thunderstorm winds in George.
Thunderstorm Wind, Clay
- When
- July 5, 5:30 PM CST to 5:45 PM CST
- Where
- Clay County, 0.82 mi WSW of Royal
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 43.065, -95.295
Several trees were downed just west of Royal by thunderstorm wind gusts.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Hail in South Dakota, July 5, 20222 deaths · $682,000 · 1 in hail · 55 events
- Tornado and Hail in Montana, July 5 to 9, 2022$200,000 · EF0 · 89 events
- Hail and Damaging Winds in Nebraska, July 5 to 6, 2022$2.1 million · 1.75 in hail · 7 events
- Tornadoes and Damaging Winds in Maryland, July 5, 2022$309,000 · EF1 · 6 events
- Tornado and Damaging Winds in Virginia, July 5, 2022$73,000 · EF1 · 16 events
- Flash Flooding and Damaging Winds in Indiana, July 5, 2022$128,000 · 61 kt wind · 24 events
- Flash Flood and Damaging Wind in Minnesota, July 5, 2022$301,000 · 2 events
- Flash Flood and Damaging Wind in South Carolina, July 5 to 6, 2022$300,000 · 50 kt wind · 2 events
- Damaging Winds in North Carolina, July 5, 20224 injured · $20,000 · 55 kt wind · 16 events
- Flash Flood in Iowa, July 5, 2022$185,000 · 1 event
- Flash Flooding and Hail in Minnesota, July 5, 2022$112,000 · 2.75 in hail · 7 events
- Flash Flooding and Damaging Winds in North Carolina, July 5, 2022$60,000 · 56 kt wind · 19 events